Evidence-Based Reviews

Akathisia: Is restlessness a primary condition or an adverse drug effect?

Author and Disclosure Information

Keep a discerning eye out for this adverse effect of antipsychotics and other drugs


 

References

Akathisia—from the Greek for “inability to sit”—is a neuropsychiatric syndrome characterized by subjective and objective psychomotor restlessness. Patients typi­cally experience feelings of unease, inner restlessness mainly involving the legs, and a compulsion to move. Most engage in repetitive movement. They might swing or cross and uncross their legs, shift from one foot to the other, continuously pace, or persistently fidget.

In clinical settings, akathisia usually is a side effect of medi­cation. Antipsychotics, serotonin reuptake inhibitors, and buspirone are common triggers, but akathisia also has been associated with some antiemetics, preoperative sedatives, calcium channel blockers, and antivertigo agents. It also can be caused by withdrawal from an antipsychotic or related to a substance use disorder, especially cocaine. Akathisia can be acute or chronic, occurring in a tardive form with symptoms that last >6 months.1-3


Much isn’t known about drug-induced akathisia
Our understanding of the pathophysiology of akathisia is incomplete. Some have suggested that it results from an imbal­ance between the dopaminergic/cholinergic and dopaminer­gic/serotonergic systems4; others, that the cause is a mismatch between the core and the shell of the nucleus accumbens, due in part to overstimulation of the locus ceruleus.5

More recently, researchers established a positive asso­ciation between higher scores on the Liverpool University Neuroleptic Side Effects Rating Scale and D2/D3 receptor occupancy in the ventral striatum (nucleus accumbens and olfactory tubercle).6 The D2/D3 receptor occupancy model might explain withdrawal symptoms associated with cocaine,7 as well as rela­tive worsening of symptoms after tapering or discontinuing stimulants in attention-deficit/hyperactivity disorder (ADHD).


Elements of a clinical evaluation

When akathisia is suspected, evaluation by a clinician familiar with its phenom­enology is crucial. A validated tool, such as the Barnes Akathisia Rating Scale (at out cometracker.org/library/BAS.pdf) can aid in the detection and assessment of severity.8

In evaluating patients, keep in mind that the inner restlessness that characterizes akathisia can affect the trunk, hands, and arms, as well as the legs, and can cause dys­phoria and anxiety. Akathisia has been linked to an increased likelihood of developing sui­cidal ideation and behavior.9

Less common subjective symptoms include rage, fear, nausea, and worsening of psychotic symptoms. Because of its asso­ciation with aggression and agitation, drug-induced akathisia has been cited—with little success—as the basis for an insanity defense by people who have committed a violent act.10


Or is akathisia another psychiatric disorder?

Akathisia might go undetected for several reasons. One key factor: Its symptoms resem­ble and often overlap with those of other psy­chiatric disorders, such as mania, psychosis, agitated depression, and ADHD. In addition, akathisia often occurs concurrently with, and is masked by, akinesia, a common extrapy­ramidal side effect of many antipsychotics. Such patients might have the inner feeling of restlessness and urge to move but do not exhibit characteristic limb movements. In some cases, cognitive or intellectual limita­tions prevent patients from communicating the inner turmoil they feel.11

Medication nonadherence further compli­cates the picture, sometimes prompting a cli­nician to increase the dosage of the drug that is causing akathisia (Box 112).


Managing drug-induced akathisia
Akathisia usually resolves when the drug causing it is discontinued; decreasing the dosage might alleviate the symptoms. Whenever akathisia is detected, careful revision of the current drug regimen— substituting an antipsychotic with a lower prevalence of akathisia, for example— should be considered (Box 213-16). Treatment of drug-induced akathisia, which should be tailored to the patient’s psycho­pathology and comorbidities, is needed as well (Table17-25).

Beta blockers, particularly propranolol, are considered first-line therapy for drug-induced akathisia, with a dosage of 20 to 40 mg twice daily used to relieve symptoms26 The effect can be explained by adrenergic terminals in the locus ceruleus and ending in the nucleus accumbens and prefrontal cor­tex stimulate β adrenoreceptors.5,27 Although multiple small studies and case reports26,28-32 support the use of beta blockers to treat drug-induced akathisia, the quality of evidence of their efficacy is controversial.12,21,27 Consider the risk of hypotension and bradycardia and be aware of contraindications for patients with asthma or diabetes.

Low-dose mirtazapine (15 mg/d) was found to be as effective as propranolol, 80 mg/d, in a placebo-controlled study, and to be more effective than a beta blocker in treating akathisia induced by a first-gener­ation antipsychotic. The authors concluded that both propranolol and mirtazapine should be first-line therapy.23 Others have suggested that these results be interpreted with caution because mirtazapine (at a higher dosage) has been linked to akathi­sia.33 Mirtazapine blocks α-adrenergic receptors, resulting in antagonism of 5-HT2 and 5-HT3 receptors and consequent enhancement of 5-HT1A serotonergic trans­mission.34 In one study, it was shown to reduce binding of the D2/D3 receptor ago­nist quinpirole.35

Next Article: